Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

July 7, 2018Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 7, 2018, 1:21 PM CDT for Pike County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 1:21 PM CDT (18:21 UTC)
Expired
Jul 7, 2018, 1:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS84 KBMX 071821
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT SAT JUL 7 2018
 
ALZ049-050-071845-
Pike AL-Barbour AL-
121 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doster, or near Clio, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brundidge, Clio, Doster, Tennille, Hamilton Crossroads and Tarentum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3174 8585 3167 8554 3162 8557 3162 8590
TIME...MOT...LOC 1820Z 103DEG 12KT 3163 8568 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:17 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 7, 1:17 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
117 PM CDT Sat Jul 7 2018

.UPDATE...
Aviation and Short Term Afternoon Update.

&&

.SHORT TERM...

Showers with a few thunderstorms have developed across portions of
our eastern counties with heavier activity south and southeast of
our county warning area (CWA). Surface analyses show a weal cold
front from central Mississippi that extends northeast into
northern Georgia while a stationary boundary resides just south of
our CWA and is acting as a focus for heavier convection across
that area. A remnant MCV was identified over west-central Alabama
on visible satellite this morning and it is slowly migrating west.
This feature may help enhance convection later this afternoon to
our west.

Expect shower and thunderstorm activity to gradually expand and
move west through the afternoon. Have updated grids with higher
PoPs east then expanding west through early evening. The BMX 12Z
sounding contained a bit more moisture compared to yesterday so
the wet microburst risk today is low but greater wet microburst
potential will exist across our southern counties with model data
indicating slightly more dry air aloft. The modified sounding
contains around 3,000 J/kg of surface-based convective available
potential energy (CAPE) so we can not rule out a few strong
thunderstorms due to robust potential updraft strength. The
combination of precipitable water (PWAT) values near 1.80 inches,
greater than yesterday, along with relatively slow storm motions
will again pose a risk of localized flooding where locations
experience multiple rounds of convection or where convection
backbuilds to the east upwind of the mean flow aloft. This risk
will be especially impactful in urbanized and low-lying poor
drainage areas.

After sunset the instability will begin to wane in the lower
levels and convection is expected to gradually decrease in
coverage and intensity overnight while cloud cover will be slow to
erode over the area through the remainder of the evening.

05

.LONG TERM...
Sunday through Friday.

With still no sign of a suppressive upper-level ridge taking hold
across the Deep South, the convectively-active weather pattern
should continue for several more days.

A weak low-level convergence zone may persist on Sunday across
the forecast area as surface high pressure noses southwestward on
the eastern side of the Southern Appalachians, while a very weak
warm front moves northward from near the Gulf Coast. Showers and
storms could become numerous once again due to the residual
convergence zone and perhaps the northward advancement of
thunderstorms generated along the sea-breeze in the Florida
Panhandle as deep-layer flow turns more southerly.

For Monday the remnant convergence zone should be quite diffuse,
but a zone of high PWAT values from NW to SE across the CWA
should lead to higher than normal rain chances. This axis of
enhanced moisture may pivot to a north-south orientation on
Tuesday, and some slightly drier air could circulate around an
upper-level ridge and affect East Alabama. Forecast POPs currently
range from 40 to 60 percent from East to West on Tuesday.

For Wednesday through Friday, mid to upper-level flow is forecast
to become north to northeasterly around the eastern side of a
ridge. This could allow some drier air to affect at least the
northwestern part of the forecast area, and higher rain chances
(30-50 percent) may be focused along and south of Interstate 20.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Mainly diurnally driven showers and thunderstorms are just
initiating at 18z. There were several boundaries across Central
Alabama acting as foci for development. Due to the lower clouds this
morning, this development was delayed somewhat and have started the
terminals with VCSH. After 20-21z, added VCTS and TEMPO TS for all
sites through 00-01z. There may be some lingering activity after
this point in time, but decided not to mention anything at this time
due to chances lowering.

Boundary layer winds remain east to southeast overnight. There may
be some variability early due to a few fronts and outflows around.
The low level moisture remains high and chances are good that most
locations receive measurable rain today. Therefore, more low clouds
and patchy fog are possible late tonight. Added some IFR ceilings
near daybreak.

With moisture values very high today, some torrential rain is
possible along with gusty winds around 30 mph in the stronger storms.
Winds will be easterly at most spots at 6-8kts, lighter overnight.

75

&&

.FIRE WEATHER...

Enhanced rain chances are expected through Tuesday as a weak
front stalls across the region. Localized fog will be possible
each morning where rainfall occurs during the previous afternoon
and evening. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  87  70  88  70 /  60  40  30  40  10
Anniston    70  86  70  87  70 /  70  50  30  40  10
Birmingham  71  87  72  89  72 /  60  60  40  40  10
Tuscaloosa  73  89  73  91  74 /  60  60  40  40  10
Calera      70  87  71  88  71 /  60  60  40  40  10
Auburn      70  84  71  86  71 /  70  60  40  40  10
Montgomery  72  89  73  90  73 /  70  60  40  40  10
Troy        71  88  72  89  72 /  70  70  40  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 7, 5:03 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
503 AM CDT Sat Jul 7 2018

ALZ011>015-017>050-081315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
503 AM CDT Sat Jul 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 7, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT SAT JUL 7 2018

ALZ049-050-071845-
Pike AL-Barbour AL-
121 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doster, or near Clio, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brundidge, Clio, Doster, Tennille, Hamilton Crossroads and Tarentum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3174 8585 3167 8554 3162 8557 3162 8590
TIME...MOT...LOC 1820Z 103DEG 12KT 3163 8568

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM CDTSpecial Weather StatementBMXChambers33 min
Jul 6, 7:59 PM CDTAreal Flood WarningBMXTuscaloosa2 hr
Jul 7, 1:45 PM CDTSpecial Weather StatementBMXCoosa30 min
Jul 7, 1:48 PM CDTSpecial Weather StatementBMXPike27 min
Jul 7, 3:50 PM CDTSpecial Weather StatementBMXBarbour25 min
Jul 7, 4:03 PM CDTSpecial Weather StatementBMXMarengo27 min
Jul 7, 4:04 PM CDTSpecial Weather StatementBMXBullock26 min
Jul 7, 4:12 PM CDTSpecial Weather StatementBMXTalladega48 min
Jul 7, 4:19 PM CDTSpecial Weather StatementBMXMacon26 min
Jul 7, 4:27 PM CDTSpecial Weather StatementBMXMarengo33 min
Jul 7, 4:44 PM CDTSpecial Weather StatementBMXLowndes31 min
Jul 7, 4:46 PM CDTSpecial Weather StatementBMXMacon29 min
Jul 7, 4:57 PM CDTSpecial Weather StatementBMXMarengo33 min
Jul 7, 5:05 PM CDTSpecial Weather StatementBMXCherokee25 min
Jul 7, 5:09 PM CDTSpecial Weather StatementBMXDallas36 min
Jul 7, 5:27 PM CDTSpecial Weather StatementBMXCherokee33 min
Jul 7, 5:34 PM CDTAreal Flood AdvisoryBMXDallas116 min
Jul 7, 5:39 PM CDTSpecial Weather StatementBMXRussell36 min
Jul 7, 5:41 PM CDTSpecial Weather StatementBMXDallas34 min
Jul 7, 5:53 PM CDTAreal Flood AdvisoryBMXMacon, Montgomery2 hr
Jul 7, 6:31 PM CDTSpecial Weather StatementBMXGreene29 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.